Alert archive / New York / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 35, NWS Binghamton, NY

July 23, 2016Madison County, Oneida County, Otsego County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 23, 2016, 7:13 PM EDT for Madison County, Oneida County, Otsego County, New York. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2016, 7:13 PM EDT (23:13 UTC)
Expired
Jul 23, 2016, 7:28 PM EDT
In force
15 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Madison County, NY, Oneida County, NY, Otsego County, NY

The radar

The Ft Drum radar (KTYX), 99 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2016-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2016-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

077 
WUUS51 KBGM 232313
SVRBGM
NYC053-065-077-240000-
/O.NEW.KBGM.SV.W.0035.160723T2313Z-160724T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
713 PM EDT SAT JUL 23 2016

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MADISON COUNTY IN CENTRAL NEW YORK...
  SOUTHEASTERN ONEIDA COUNTY IN CENTRAL NEW YORK...
  NORTHWESTERN OTSEGO COUNTY IN CENTRAL NEW YORK...

* UNTIL 800 PM EDT

* AT 712 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CLINTON...OR
  NEAR NEW HARTFORD...MOVING SOUTH AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  CLAYVILLE AROUND 725 PM EDT. 
  WATERVILLE AROUND 730 PM EDT. 
  WEST WINFIELD AND BRIDGEWATER AROUND 740 PM EDT. 
  BROOKFIELD AND UNADILLA FORKS AROUND 745 PM EDT. 
  LEONARDSVILLE AROUND 750 PM EDT. 
  SOUTH BROOKFIELD AROUND 755 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4315 7530 4304 7521 4290 7520 4288 7520
      4288 7521 4286 7521 4286 7514 4290 7511
      4278 7503 4274 7530 4274 7537 4309 7553
TIME...MOT...LOC 2312Z 339DEG 25KT 4305 7539 

HAIL...1.00IN
WIND...60MPH
 
$$

PCF
1 follow-up statement
327 
WWUS51 KBGM 232328
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
728 PM EDT SAT JUL 23 2016

NYC053-065-077-232338-
/O.CAN.KBGM.SV.W.0035.000000T0000Z-160724T0000Z/
MADISON NY-ONEIDA NY-OTSEGO NY-
728 PM EDT SAT JUL 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON...
SOUTHEASTERN ONEIDA AND NORTHWESTERN OTSEGO COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4315 7530 4304 7521 4290 7520 4288 7520
      4288 7521 4286 7521 4286 7514 4290 7511
      4278 7503 4274 7530 4274 7537 4309 7553
TIME...MOT...LOC 2327Z 339DEG 25KT 4294 7533 

$$

PCF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:27 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 23, 3:27 PM EDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
327 PM EDT SAT JUL 23 2016

.SYNOPSIS...
Hot and dry conditions will continue through the weekend with
lots of sunshine. A storm system will start to impact the
northeast early Monday morning. A cold front will bring scattered
showers and thunderstorms to the region mostly Monday afternoon
and evening. High pressure will build back over the region on
Tuesday ending the chances for rain.

&&

.NEAR TERM /THROUGH SUNDAY/...
2 PM update...

Temperatures have rebounded back into the upper 80s and lower 90s
this afternoon. A lake shadow is keeping SYR cooler. Clear to
partly cloudy skies. Questions the next few hours with convection
over eastern Lake Ontario diving sse. Good elevated core with in
cloud lightning on lead cell half hour north of Oswego. This with
a decent short wave and secondary cold front. Added pops to
Onondaga Madison and Otsego until 00z. Expect thunderstorm to
weaken as it moves into the drier air over the land. Low level
instability is good though so lift continues.

Tonight skies will clear. High pressure builds in late tonight.
Some fog possible but boundary layer winds still strong. Best
chance will be in the river valleys of the Chemung basin closer to
the high. Low temperatures will fall into the 50s and lower 60s
with the dry air. Still several degrees over the crossover
temperature.

The high will be over the area Sunday. This will keep the area
dry and sunny with light winds. With WAA high temperatures will
again be in the upper 80s and lower 90s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Warm advection sets up for Sunday night in advance of next system.
Lead shortwave energy with this system may bring some scattered
showers or storms overnight into early Monday..mainly over central
NY. Overnight lows will be very mild due to SW flow bringing in
the warm/humid airmass with most areas not dropping below the
upper 60s to low 70s.

For Monday, scattered showers/storms may be ongoing to start the
day due to lead shortwave energy. This may act to hinder
destabilization later in the day. Still expect more widespread
showers/storms to develop in the afternoon as main cold front
approaches along with stronger forcing aloft. Forecast models
suggest potential of ML CAPES to reach 1000-2000+ j/kg with deep
layer shear initially 20-30 knots increasing to 30-40 knots by
late day. As alluded to above, still some uncertainty as to just
how unstable conditions will get due to cloud cover and also if
best instability can align with the strongest shear/forcing. Thus,
potential exists for severe storms to occur during the
afternoon/early evening however confidence currently not high. The
other big story for Monday will be temps in the 80s to near 90
along with oppressive humidity. This will result in heat indices
in the low to mid 90s from the Southern Tier into NE PA.

Showers and storms will diminish Monday evening with the cold
frontal passage gradually bringing in a less humid airmass by
Tuesday. Tuesday will feature mainly sunny skies and seasonally
warm temperatures with less humidity as high pressure moves in.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
High pressure will bring continuing seasonally warm temperatures
with mainly sunny skies and fairly comfortable humidity levels through
midweek. Forecast models begin to diverge as far as forecast
details for late in the week into next weekend however in the big
picture, upper level troughiness developing over eastern Canada
will support increasing chances for showers/storms over the area by
late week into next weekend. The end of the forecast period will
also tend toward slightly cooler daytime highs but warmer
overnight lows due to increasing clouds and low level dew points.
&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
130 pm update...

VFR conditions will continue for the most part at the TAF sites.
Watching convection over northeast NY which could drop into RME
and maybe SYR by 00z. Some weakening should occur and isolated now
so probably will not directly impact airports. Medium confidence.

Other issue will be the valley fog late tonight. For ELM have MVFR
vsby fog. May fall to IFR briefly between 9 and 12z. Boundary
layer winds around 15 kts which should impede. Also moisture
coming from the warm river and not the dry ground. Dewpoint
temperatures also falling tonight so surface temperatures will
have to fall into the lower 50s.

Rest of sites good confidence on no fog. Sunday sunny to mostly
sunny.

Winds NW at 10 to 15 with higher gusts this afternoon. Tonight
winds dropping to light and variable or calm. Sunday winds light
and if any dominant direction still NW.

OUTLOOK...

Sun aftn and night...VFR.

Mon and Mon eve...Showers and thunderstorms. Mostly VFR to MVFR.

Monday overnight to Thu...mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...PCF
LONG TERM...PCF
AVIATION...TAC
Hazardous weather outlook, Jul 23, 3:50 PM EDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 PM EDT SAT JUL 23 2016

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-242000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
350 PM EDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND STORMS ARE EXPECTED WITH A COLD FRONT MONDAY
AFTERNOON INTO THE EVENING. EARLY INDICATIONS ARE STORMS MAY HAVE
THE POTENTIAL OF BECOMING STRONG TO SEVERE. IN ADDITION,
CONDITIONS WILL BE HOT AND HUMID AHEAD OF THE FRONT MONDAY WITH
HEAT INDICES IN THE LOW TO MID 90S ACROSS MOST OF THE SOUTHERN
TIER OF NEW YORK THROUGH NORTHEAST PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 6:24 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
624 PM EDT SAT JUL 23 2016

NYZ009-037-232330-
SOUTHERN ONEIDA NY-NORTHERN ONEIDA NY-
624 PM EDT SAT JUL 23 2016

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL ONEIDA COUNTY  ...

AT 624 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEE...OR 8 MILES NORTH OF ROME...MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ROME AND DELTA LAKE AROUND 640 PM EDT.
  FLOYD AND HOLLAND PATENT AROUND 655 PM EDT.
  WESTMORELAND...ORISKANY AND STITTVILLE AROUND 700 PM EDT.
  CLARK MILLS AROUND 705 PM EDT.
  NEW YORK MILLS...YORKVILLE AND CLINTON AROUND 710 PM EDT.
  UTICA AND NEW HARTFORD AROUND 715 PM EDT.
  CLAYVILLE AROUND 730 PM EDT.

LAT...LON 4316 7513 4305 7522 4292 7521 4288 7529
      4334 7568 4344 7550 4344 7548
TIME...MOT...LOC 2224Z 323DEG 22KT 4334 7552

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:24 PM EDTSpecial Weather StatementBGMOneida66 min
Jul 23, 6:38 PM EDTSevere Thunderstorm WarningBGMOneida37 min

Nearby

Severe Thunderstorm Warnings in New York, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.